On the Hilbert function of a graded Cohen-Macaulay domain. (English) Zbl 0735.13010

Let \(R\) be a noetherian graded \(k\)-algebra which is integral over \(k[R_ 1]\). Then the Hilbert series of \(R\), \(\sum_ i\lim_ k R_ it^ i\), has the form \((h_ 0+h_ 1t+\dots+h_ st^ s)/(1-t)^ d\). The following theorem is proved: If \(R\) is a CM-domain, then \(h_ 0+h_ 1+\dots+h_ i\leq h_ s+h_{s-1}+\dots+h_{s-i}\) for all \(i\). An application to the Ehrhardt polynomial of a convex polytope is given. Furthermore, if \(R\) is generated by \(R_ 1\) and a CM-domain of dimension at least 2, then it is shown that \(h_{m+1}+h_{m+2}+\dots+h_{m+n}\geq h_ 1+\dots+h_ n\) if \(m+n<s\).
Reviewer: R.Fröberg


13D40 Hilbert-Samuel and Hilbert-Kunz functions; Poincaré series
13A02 Graded rings
13C14 Cohen-Macaulay modules
Full Text: DOI


[1] Geramita, A. V.; Maroscia, P.; Roberts, L., The Hilbert function of a reduced \(k\)-algebra, J. London Math. Soc., 28, 2, 443-452 (1983) · Zbl 0535.13012
[2] Harris, J.; Eisenbud, D., Curves in Projective Space, (Séminaire de Mathématiques Supérieures (1982), Les Presses de l’Université de Montréal: Les Presses de l’Université de Montréal Montréal) · Zbl 0527.14022
[3] Hartshorne, R., Algebraic Geometry (1977), Springer: Springer Berlin · Zbl 0367.14001
[4] (Herzog, J.; Kunz, E., Der kanonische Modul eines Cohen-Macaulay-Rings. Der kanonische Modul eines Cohen-Macaulay-Rings, Lecture Notes in Mathematics, 238 (1971), Springer: Springer Berlin) · Zbl 0231.13009
[5] Hibi, T., Flawless \(O\)-sequences and Hilbert functions of Cohen-Macaulay integral domains, J. Pure Appl. Algebra, 60, 245-251 (1989) · Zbl 0728.13005
[6] Hibi, T., Some results on the Ehrhart polynomial of a convex polytype, Discrete Math., 83, 119-121 (1990) · Zbl 0708.52005
[7] Hochster, M., Rings of invariants of tori, Cohen-Macaulay rings generated by monomials, and polytopes, Ann. Math., 96, 318-337 (1972) · Zbl 0233.14010
[8] Kaplansky, I., Commutative Rings (1970), Allyn & Bacon: Allyn & Bacon Boston, MA · Zbl 0203.34601
[9] Kleinschmidt, P., Über Hilbert-Funktionen graduierter Gorenstein-Algebren, Arch. Math., 43, 501-506 (1984), (Basel) · Zbl 0533.13010
[10] Roberts, L. G.; Roitman, M., On Hilbert functions of reduced and of integral algebras, J. Pure Appl. Algebra, 56, 85-104 (1989) · Zbl 0673.13015
[11] Stanley, R., Hilbert functions of graded algebras, Adv. in Math., 28, 57-83 (1978) · Zbl 0384.13012
[12] Stanley, R., Linear diophantine equations and local cohomology, Invent. Math., 68, 175-193 (1982) · Zbl 0516.10009
[13] Stanley, R., Enumerative Combinatorics, Vol. 1 (1986), Wadsworth and Brooks/Cole: Wadsworth and Brooks/Cole Monterey, CA · Zbl 0608.05001
[14] Stanley, R., Log-concave and unimodal sequences in algebra, combinatorics, and geometry, (Capobianco, M. F., Graph Theory and Its Applications: East and West. Graph Theory and Its Applications: East and West, Annals of the New York Academy of Sciences, 576 (1989), New York Academy of Sciences: New York Academy of Sciences New York), 500-535 · Zbl 0792.05008
[15] Zariski, O., Pencils on an algebraic variety and a new proof of a theorem of Bertini, Trans. Amer. Math. Soc., 50, 48-70 (1941) · JFM 67.0618.01
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.